Colorado, 2013Winter Weather in Colorado, March 11 to 12, 2013
March 11 to 12, 2013 · NWS GJT · 1 event in 1 county or zone
An embedded disturbance in a strong northwest flow aloft produced significant snowfall in the Park and Gore Ranges.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded disturbance in a strong northwest flow aloft produced significant snowfall in the Park and Gore Ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 3:14 AM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 11, 3:14 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT MON MAR 11 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 414 AM MDT MON MAR 11 2013
HIGH AND MID LEVEL CLOUD COVER WAS ON THE INCREASE ACROSS THE
NORTH EARLY THIS MORNING AS THE UPPER LEVEL FLOW BACKS TO THE
NORTHWEST AHEAD OF A 120 KT JET DIGGING INTO THE NORTHERN ROCKIES.
A WEAK DISTURBANCE RIDING THE JET ALONG WITH INCREASING MOISTURE
IN THE FLOW WILL BEGIN TO AFFECT THE NORTHERN MOUNTAINS LATE THIS
MORNING CONTINUING INTO TUESDAY AFTERNOON. 700MB SPECIFIC
HUMIDITIES RISE TO 3 G/KG BY THIS AFTERNOON WITH 700 MB FLOW
INCREASING TO 25-35 KT FROM THE WEST MAINLY FROM VAIL PASS AND
NORTHWARD. THE INCREASED MOISTURE AND FAVORABLE OROGRAPHIC FLOW IS
EXPECTED TO BRING PERIODS OF LIGHT SNOW TO THE ELKHEAD...PARK...
GORE AND FLATTOP RANGES BEGINNING LATE THIS MORNING. VERY LIMITED
DYNAMICAL SUPPORT IS SHOWN IN MODELS THUS SNOWFALL WILL BE DRIVEN
MAINLY BY OROGRAPHIC FLOW AND TO A LESSER EXTENT MARGINAL
INSTABILITY BELOW THE 600 MB LEVEL. THE MAJORITY OF THE MOISTURE
WILL BE LOCATED BELOW THE FAVORED DENDRITIC GROWTH ZONE ALONG WITH
700 MB TEMPERATURES OF -7/-8C...THUS MODEL QPF OUTPUT OF 0.25-0.35
INCHES WILL LIKELY YIELD 3-5 INCHES OF SNOWFALL.
OVER THE CENTRAL MOUNTAINS...LIGHT SNOW WILL BE POSSIBLE FOR VAIL
PASS AND AS FAR SOUTH AS THE ASPEN AREA WHERE A TRACE TO 1 INCH
AMOUNTS ARE ANTICIPATED. SNOWFALL WILL COME TO AN END ON TUESDAY
AFTERNOON AS MOISTURE DECREASES. ELSEWHERE...PERIODS OF HIGH/MID
LEVEL CLOUDS AND DRY CONDITIONS ARE EXPECTED TODAY AND TUESDAY
WITH TEMPERATURES RISING AN ADDITIONAL 2-4 DEGREES EACH DAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 414 AM MDT MON MAR 11 2013
MEDIUM RANGE MODELS REMAINED IN GOOD AGREEMENT THROUGH MUCH OF THE
COMING WEEK. ALL DEPICTED A SHALLOW RIDGE DEVELOPING OVER THE WEST
TUESDAY NIGHT AND DOMINATING CONDITIONS THROUGH THE END OF THE
WEEK. AS A RESULT...EXPECT DRY WEATHER THROUGH FRIDAY WITH TEMPS
RISING TO LEVELS WELL ABOVE NORMAL THURSDAY AND FRIDAY.
SIGNIFICANT MODEL SPREAD BEGINS TO APPEAR FRIDAY NIGHT AND
CONTINUES INTO THE WEEKEND. THE ECMWF MOVES A FAIRLY VIGOROUS
SHORTWAVE TROUGH ACROSS THE GREAT BASIN FRIDAY NIGHT THEN ACROSS
THE FORECAST AREA SATURDAY PROMISING A GOOD CHANCE FOR RAIN AND
SNOW. A WEAKER DISTURBANCE FOLLOWS SUNDAY IN NORTHWEST FLOW WITH
RIDGING OVER THE WEST. THE CMC WAS SIMILAR BUT A BIT SLOWER AND
SLIGHTLY LESS AMPLIFIED. IN CONTRAST...THE GFS MAINTAINED THE
RIDGE OVER THE REGION WITH A MINOR SHORTWAVE TROUGH MOVING OVER
THE NORTHERN TIER STATES FRIDAY NIGHT WITH THE RIDGE FLATTENING ON
SATURDAY. A LITTLE MOISTURE INDICATED TO MOVE OVER THE NORTHERN
HALF OF THE FORECAST AREA IN ZONAL FLOW SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT. ON SUNDAY...THE GFS SHOWED A LONG WAVE TROUGH
MOVING ONTO THE WEST COAST PUTTING IT ALMOST 180 DEGREES OUT OF
PHASE WITH THE ECMWF. THEREFORE...LIKE LAST NIGHT...WILL HOLD ONTO
BLENDED FORECAST OUTPUT GIVEN SUBSTANTIAL MODEL DIFFERENCES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 414 AM MDT MON MAR 11 2013
A FAST MOVING DISTURBANCE IN NORTHWESTERLY FLOW WILL GENERATE
LIGHT SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS BEGINNING
AFTER 15Z THIS MORNING. SNOW WILL BECOME FAIRLY WIDESPREAD OVER
THE ELKHEAD...PARK...GORE AND FLAT TOP MOUNTAINS FROM 19Z TO 06Z
RESULTING IN FREQUENT OBSCURATIONS. THERE IS A LOW END CHANCE (25
TO 35 PERCENT) THAT KHDN...KSBS...KEGE...AND KASE WILL EXPERIENCE
MVFR CIGS AND VSBY IN SNOW SHOWERS DURING THIS PERIOD. SNOW
BECOMES MORE SCATTERED IN NATURE AFTER 06Z THOUGH AREAS OF
OBSCURATION OVER THE NORTHERN AND CENTRAL MOUNTAINS WILL CONTINUE.
ELSEWHERE AROUND THE REGION VFR CONDITIONS WILL PREVAIL THROUGH
THE NEXT 24 HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...TB
LONG TERM...NL
AVIATION...NL
Hazardous weather outlook, Mar 11, 3:19 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 AM MDT MON MAR 11 2013
COZ001>014-017>023-UTZ022>025-027>029-121200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
419 AM MDT MON MAR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF LIGHT SNOW ARE EXPECTED LATE THIS MORNING INTO TONIGHT ACROSS
THE NORTHERN COLORADO MOUNTAINS WHERE 3 TO 5 INCHES OF SNOW ACCUMULATION
WILL BE POSSIBLE BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW WILL BE DIMINISHING ON TUESDAY MORNING ACROSS THE NORTHERN
COLORADO MOUNTAINS AND ENDING IN THE AFTERNOON. THERE IS A CHANCE
FOR MOUNTAIN SNOW THIS WEEKEND...HOWEVER DETAILS ARE SKETCHY AS
SIGNIFICANT DIFFERENCES IN FORECAST MODEL OUTPUT EXIST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TB/NL
Winter Weather, Elkhead and Park Mountains
- When
- March 11, 8:00 AM MST to March 12, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches were measured across the area. Wind gusts ranged from 25 to 50 mph and produced extensive blowing and drifting snow with localized blizzard conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Wisconsin, March 11 to 17, 2013$56,000 · 6 events
- Heavy Snow and High Wind in Montana, March 11, 201360 kt wind · 7 events
- Winter Storm in Wyoming, March 11 to 12, 20134 events
- Heavy Rain in Tennessee, March 11, 20133 events
- Coastal Flood in Puerto Rico, March 11, 20131 event
- High Wind in Wyoming, March 11, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495227.